Alert archive / Washington / Wind Advisories in 2019
Wind Advisory 12, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Oct 15, 2019, 3:23 PM PDT for San Juan County, Washington. It took effect at Oct 16, 2019, 8:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2019, 3:23 PM PDT (22:23 UTC)
- In effect from
- Oct 16, 2019, 8:00 AM PDT
- Expired
- Oct 16, 2019, 5:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606 WWUS76 KSEW 152223 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 323 PM PDT Tue Oct 15 2019 WAZ001-503-506-510-160630- /O.NEW.KSEW.WI.Y.0012.191016T1500Z-191017T0000Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 323 PM PDT Tue Oct 15 2019 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM PDT WEDNESDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 8 AM to 5 PM PDT Wednesday. * WIND...Southeast winds 20 to 35 mph with gusts up to 45 mph. * SOME AFFECTED LOCATIONS...Bellingham, Friday Harbor, Mt Vernon, Anacortes and Port Townsend. * TIMING...While isolated locations might see winds increase to advisory speeds after 5 AM PDT Wednesday morning...the best chances for advisory level winds will be after 8 AM PDT Wednesday morning. * IMPACTS...Winds will make driving difficult for high profile vehicles. Weak trees or small tree branches may be blown down and result in local power outages. Increased leaf clutter on roadways may reduce traction between vehicle tires and the pavement. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
2 follow-up statements
026 WWUS76 KSEW 160304 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 804 PM PDT Tue Oct 15 2019 WAZ001-503-506-510-161400- /O.CON.KSEW.WI.Y.0012.191016T1500Z-191017T0000Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 804 PM PDT Tue Oct 15 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 5 PM PDT WEDNESDAY... * WHAT...Southeast winds 20 to 35 mph with gusts up to 45 mph. * WHERE...Portions of the northern interior including locations such as Bellingham, Friday Harbor, Mount Vernon, Anacortes and Port Townsend. * WHEN...Winds increasing through the day, peaking during the afternoon hours. * IMPACTS...Winds will make driving difficult for high profile vehicles. Weak trees or small tree branches may be blown down and result in local power outages. Increased leaf clutter on roadways may reduce traction between vehicle tires and the pavement. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
393 WWUS76 KSEW 160928 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 228 AM PDT Wed Oct 16 2019 WAZ001-503-506-510-170000- /O.CON.KSEW.WI.Y.0012.191016T1500Z-191017T0000Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 228 AM PDT Wed Oct 16 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON... * WHAT...Southeast winds 20 to 35 mph with gusts up to 45 mph. * WHERE...Portions of the northern interior including locations such as Bellingham, Friday Harbor, Mount Vernon, Anacortes and Port Townsend. * WHEN...Winds increasing through the day, peaking during the afternoon hours. * IMPACTS...Winds will make driving difficult for high profile vehicles. Weak trees or small tree branches may be blown down and result in local power outages. Increased leaf clutter on roadways may reduce traction between vehicle tires and the pavement. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 15, 3:00 PM PDT, 23 minutes earlier.
Area forecast discussion, Oct 15, 3:00 PM PDT, 23 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
300 PM PDT Tue Oct 15 2019
.SYNOPSIS...A frontal system will slowly pass through Western
Washington this evening and tonight. A series of systems will follow
and make their way through the region throughout the remainder of
the week, keeping the pattern wet and unsettled.
&&
.SHORT TERM /TODAY THROUGH THURSDAY/...Current radar shows the
precip associated with the front making progress into W WA faster
than models suggested with current obs showing rain not only along
the coast but also on Whidbey Island and in Bellingham. As
such...have upped late afternoon/evening PoPs accordingly. Careful
not to place all faith in the radar though...as some echoes showing
up over the eastern shores of the Sound do not seem to be producing
much of anything when measured against ground obs. Thus for the
Seattle metro area...looks like precip could hold off until right
around the time for the evening commute.
Aside from the earlier than expected start...models remain on track
and in sync for the remainder of the short term. A secondary...much
better organized front will then pass through the region Wednesday
afternoon and evening keeping precip in the forecast. This front
looks to have stronger winds associated with it bringing breezy to
locally windy conditions not only to the preferred north interior
but also to locations along the Sound. Model guidance remains
borderline with regards as to if winds in the north interior
/Western Whatcom, Western Skagit, the San Juans and Admiralty Inlet/
will reach advisory criteria...but the combination of this
potentially being the first event of the season with many trees
retaining their leaves thus leaving plenty for the wind to pull on
led thinking to err on the side of caution. Thus...will be issuing a
wind advisory for the aforementioned areas with the afternoon
forecast.
The hits just keep coming as yet another system will pass through
the region on Thursday, brining more rainfall and another shot of
breezy winds along portions of the Sound. Inherited forecast had
some mentions of thunder associated with this system as well as for
Wednesday as well. A look over stability parameters suggests
probabilities are on the slim side and as such have removed such
wording.
Temps for the short term hang pretty close to climatological normals
although will see temps fall about a degree each day as the sun goes
away for a while...with highs generally in the mid to upper 50s for
most lowland locations. The plus side of the cloud cover is that
overnight lows will remain pretty static and generally mild-ish with
most lowland locations staying in the mid to upper 40s. SMR
.LONG TERM /FRIDAY THROUGH MONDAY/...While the broad upper
level trough over the western US will shift eastward to more favor
the center of the country the continued presence of an upper level
low over the gulf of Alaska will keep rain in the forecast at least
into Saturday. Models are starting to suggest a slight...very
slight...break in the action Saturday night and maybe into Sunday
morning...the GFS more so than the ECMWF. But both models show a
system moving in Sunday morning bringing...you guessed it...more
rain. As such...this break really does not warrant any advertising
/or hope/ at this time. Monday will see yet another upper level
trough enter the area keeping area umbrella racks busy into the
start of next week. SMR
&&
.AVIATION...Southwesterly flow aloft as a system approaches the
Pacific Northwest. High clouds over the area with mid level clouds
along the coast. VFR cigs through tonight for most of W WA with MVFR
expected along the coast. Rain will slide into the area this evening
with rain around through Wednesday. MVFR cigs by Wednesday morning
for portions of the interior. Winds generally 5 to 12 knots with
gusts up to 22 knots across portions of the northern interior.
KSEA... VFR cigs through tonight. Mid level clouds by this evening
with rain around later tonight into Wednesday. MVFR cigs possible by
later Wednesday morning. Winds generally southerly 5 to 12 knots. JD
&&
.MARINE...A strong front moving through the coastal waters this
afternoon will slide inland this evening through tonight. A gale
warning is in effect for the coastal waters. A gale warning has also
been issued for the eastern Strait and Northern Inland waters
Wednesday morning through the afternoon. SCA level winds elsewhere
through Wednesday. SCA for rough bar for Grays Harbor Bar with
combined seas 10+ feet. Additional weather systems will slide
through the waters this week with additional headlines needed. Seas
in the 15 to 25 feet range by early Thursday. JD
&&
.HYDROLOGY...A series of wet systems moving through the area
today into early next week will cause rivers to rise. As such, the
Skokomish will likely need to be monitored although given how early
in the hydro season it is...it may take some time for the river to
react. Otherwise...river flooding is unlikely over the next seven
days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 8 AM to 5 PM PDT Wednesday for Admiralty
Inlet Area-San Juan County-Western Skagit County-Western
Whatcom County.
PZ...Gale Warning until 5 PM PDT Wednesday for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory for rough bar until 5 PM PDT Wednesday for
Grays Harbor Bar.
Small Craft Advisory until midnight PDT tonight for East
Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
Waters Including The San Juan Islands.
Gale Warning from midnight tonight to 5 PM PDT Wednesday for
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory until 9 PM PDT this evening for West
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 7 AM to 5 PM PDT Wednesday for Central
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 5 PM PDT Wednesday for Admiralty
Inlet-Puget Sound and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 2:27 AM PDT | Small Craft Advisory for Rough Bar | SEW | 6 days |
Nearby
Wind Advisories in Washington, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.